I am a two-time survior of the devasting bacterial infection known as C-Diff. Since I am an otherwise completely healthy female (was 35 and 44 when I contracted), it was unexpected that the disease would nearly kill me – twice. I have taken liquid vancomycin for nearly nine months now, but it has not cured me. I had the good fortune of learning from my infectious disease doctor and obtaining an opinion from an expert at Johns Hopkins Hospital about my case, and both concurred that I should consider opting for a fecal transplant as vancomycin hasn’t cured me. Although the procedure is usually done at the hospital and is 90-95% effective (so I am told), my husband and I are doing the home-style version. A fecal transplant is done by taking the stole of a healthy, close family member, mixing it with saline solution in a blender, putting it through a seive, and “inplanting” the donor’s good bacteria via an enema bottle into your intestines via your rectum. Although it was quite disgusting the first day, it gets easier. I noticed a dramatic improvement within 12 hours. Anyone having gone through a severe case of C-Diff knows that the fecal transplant procedure is not nearly as tramatic and painful as living with this infection. Quite frankly, the fecal transplant may save my life.
Thank you Dr. Lynch, This discussion is very helpful about when to back off, and how to prepare the body to respond the best before adding methylfolate. My son could not tolerate much methylfolate to begin with, so we backed off, added some of your optimal turmeric and optimal start for about 3 weeks, and then proceeded to start with the methylfolate and add slowly from there. He is on about to 3mgs currently. We would love to able to recommend to him a multivitamin, but I am concerned about giving him your multi because it combines niacin and methylfolate. Doesn’t that pose a problem together? Won’t the niacin cancel out the methylfolate in the vitamin as well as the excess methylfolate he already takes? What are your thoughts about this, and can you recommend what to do? Obviously, our son is getting niacin in his diet already, as well, but he really needs a multi. Thanks
And, exacerbating these two age-related erosive events, some catabolites
of tryptophan can lead to the formation of mutagenic nitrosamines or
the activation of an immunosuppressive receptor (which is usually
triggered by toxicants such as xenobiotics), promoting carcinogenesis
(Mezrich, et al., 2010; Chung & Gadupudi, 2011).
The consumption of a supplement of tryptophan will likely nurture or augment these disastrous age-associated disease states, by raising injurious tryptophan derivatives (particularly in the presence of a vitamin B6 deficiency, an insufficiency of stomach acid, a magnesium deficit, and a vitamin B3 deficiency).
Furthermore, tryptophan side effects in regards to greater mortality were shown in animal experiments (., Catrina, et al., 2001) using melatonin, whereas the study authors cautioned:
“[...] melatonin had a deleterious effect on the survival rate raising the question whether it is correct to assume that the hormone shows lack of adverse reactions.” [emphasis added]
In regard to serotonin's involvement in the promotion of higher mortality, one of its anti-longevity effects is conceivably the reabsorption of phosphate (a pro-inflammatory chemical) by the kidneys since klotho, an anti-aging protein, facilitates the excretion of phosphate from the kidneys (Peat, Nov. 2012).
Since tryptophan, serotonin, and melatonin meddle with basic energy production in cells, and since metabolic efficiency and functionality decreases proportionally with aging (Fannin, et al., 1999; O'Toole, et al., 2010) due to various factors, it seems coherent in biological terms that these substances are less prevalent, thus less “essential” or needed, in older people, as a further decrease of an already suboptimal general metabolic working order will aggravate physiological function systematically, increase the risk for disease (as exemplified and foreshadowed with tryptophan side effects), promote the aging process, and explains the increased mortality related to the administration of these substances.
Several tryptophan side effects, such as tryptophan's carcinogenic activities, the deterioration of metabolic energy function, and the promotion of hypertension, can rather readily account for a greater death rate.